Case of small bowel angioedema hints at D-dimer levels as biomarker

Swelling occurred in young woman after taking 2 different ACE inhibitors

Margarida Maia, PhD avatar

by Margarida Maia, PhD |

Share this article:

Share article via email
An illustration of test tubes with blood and a dropper.

HAE attacks

A young woman who developed angioedema of the small bowel after taking two different angiotensin-converting enzyme (ACE) inhibitors showed elevated D-dimer blood levels, according to a pair of researchers in China.

Stopping the medication quickly eased her angioedema symptoms. Her D-dimer levels dropped to normal, too, leading researchers to suggest “elevated D-dimer levels may serve as a diagnostic marker for [ACE inhibitor]-induced angioedema, which has not been mentioned in previous literature.” The woman’s case was described in “Gastrointestinal: Small intestinal angioedema induced by angiotensin-converting enzyme inhibitors,” in the Journal of Gastroenterology and Hepatology.

ACE inhibitors lower blood pressure in part by increasing bradykinin, a signaling molecule that widens and relaxes blood vessels. But bradykinin also makes blood vessels more permeable, letting fluid leak into body tissues, causing swelling.

Nonallergic angioedema may occur as a side effect of certain medications, most commonly ACE inhibitors, sometimes after months of use and not necessarily as soon as treatment starts. Swelling is usually limited to the face, tongue, or throat, but can develop in the small bowel too.

Recommended Reading
This illustration shows an intravenous or into-the-vein infusion being administered via a patient's right arm.

Possible treatment of ACE inhibitor-induced angioedema symptoms ID’d

D-dimer as biomarker in angioedema

Here, researchers describe the case of a 23-year-old woman with no known allergies or family history of disease, who had sudden abdominal pain two months after starting enalapril, an ACE inhibitor. CT scans revealed signs of swelling in the small bowel.

The mesentery, the tissue that attaches the intestines to the abdominal wall, also was swollen and fluid had accumulated around her liver and spleen. An examination of a small piece of the bowel lining didn’t show any signs of an allergic or inflammatory reaction, however.

Blood tests revealed D-dimer levels were high, more than 40 times the normal limit. D-dimers are small protein fragments released into the bloodstream when a blood clot breaks down. Elevated D-dimer levels can occur in the absence of a blood clotting condition, however.

The woman’s angioedema symptoms eased quickly once she stopped taking enalapril and received supportive care. Her D-dimer levels also dropped and follow-up CT scans showed a less thickened small bowel and no fluid buildup around the liver or spleen.

However, two months after starting the ACE inhibitor perindopril, the woman had a new episode of swelling and thickening of the small bowel, “with the D-dimer levels significantly increasing again,” the researchers wrote.

Like her previous episode with enalapril, the angioedema symptoms went away after stopping the ACE inhibitor.

“Following the discontinuation of perindopril, the patient’s abdominal pain was relieved,” wrote the researchers, who noted the woman had similar clinical manifestations and imaging findings after taking two different ACE inhibitors. In both episodes, elevated D-dimer levels rapidly returned to normal once the medication was stopped, suggesting they may be used as a biomarker for the disease.